Alert archive / Maine / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Caribou, ME

July 27, 2016Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Jul 27, 2016, 7:46 PM EDT for Aroostook County, Maine. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2016, 7:46 PM EDT (23:46 UTC)
Expired
Jul 27, 2016, 8:30 PM EDT
In force
44 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 102 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:48 PM EDTHAIL 0.55 Ne Woodland, MEDIME-SIZE HAIL AND STRONG WINDS. TIME ESTIMATED FROM RADAR.
Jul 27, 7:53 PM EDTTSTM WND GST 405 N Caribou, MENWS EMPLOYEE ESTIMATED WIND SPEED BASED ON SMALL BRANCHES DOWN ALONG US 1.
Jul 27, 7:57 PM EDTHAIL 0.55 Nne Caribou, MEHALF-INCH HAIL REPORTED VIA WAGM SOCIAL MEDIA
Jul 27, 8:03 PM EDTTSTM WND DMG6 Ne Caribou, MEONE TREE DOWN ON PLANT ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 11.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2016-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2016-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

113 
WUUS51 KCAR 272346
SVRCAR
MEC003-280030-
/O.NEW.KCAR.SV.W.0033.160727T2346Z-160728T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
746 PM EDT WED JUL 27 2016

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...

* UNTIL 830 PM EDT

* AT 744 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  WOODLAND...OR 7 MILES NORTHWEST OF CARIBOU...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CARIBOU...FORT FAIRFIELD...LIMESTONE...WASHBURN...WOODLAND...
  LORING...NEW SWEDEN...CONNOR...CASWELL...HAMLIN AND WESTMANLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4700 6779 4683 6779 4683 6816 4700 6820
      4707 6780
TIME...MOT...LOC 2344Z 262DEG 22KT 4692 6815 

HAIL...1.00IN
WIND...60MPH
 
$$

HASTINGS
2 follow-up statements
156 
WWUS51 KCAR 280001
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
801 PM EDT WED JUL 27 2016

MEC003-280030-
/O.CON.KCAR.SV.W.0033.000000T0000Z-160728T0030Z/
AROOSTOOK ME-
801 PM EDT WED JUL 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...

AT 800 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LORING...OR
NEAR LIMESTONE...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CARIBOU...FORT FAIRFIELD...LIMESTONE...LORING...CONNOR...CASWELL AND
HAMLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4700 6779 4683 6779 4685 6803 4700 6807
      4707 6780
TIME...MOT...LOC 0000Z 265DEG 28KT 4693 6793 

HAIL...1.00IN
WIND...60MPH
 
$$

HASTINGS
710 
WWUS51 KCAR 280028
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
828 PM EDT WED JUL 27 2016

MEC003-280037-
/O.EXP.KCAR.SV.W.0033.000000T0000Z-160728T0030Z/
AROOSTOOK ME-
828 PM EDT WED JUL 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 830 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CARIBOU MAINE.

LAT...LON 4700 6779 4683 6779 4685 6803 4700 6807
      4707 6780
TIME...MOT...LOC 0025Z 262DEG 22KT 4693 6793 

$$

HASTINGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:50 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 27, 3:50 PM EDT, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
350 PM EDT WED JUL 27 2016

.SYNOPSIS...
A cold front will approach tonight and stall across central areas
on Thursday. The front will slowly slide south Thursday night and
stall near the coast on Friday.

&&

.NEAR TERM /THROUGH THURSDAY/...
Still looking for some tstms later this afternoon into early
tonight w/the pre-frontal trof. Another round of activity expected
on Thursday w/the arrival of the cold front.

18z analysis showed the best potential for convective activity
back across the w and nw into the evening hrs where the best
dewpoints pooling will reside(65-70) and MU CAPES AROUND
1200-1500 joules. Plus the best convergence resides in this area
as well. There is aloft of convection back across QUEBEC per the
latest obs and lightning detection. As stated earlier, offsetting
organized convection are the meager Lapse rates above 850 mbs and
a large area of dry above 800mbs. The 12z ua supported this as
well. GFS was highly overdone w/its moisture and precip coverage.
The NAM12 looked more reasonable in line w/the Hi Res WRF. Kept
the highest pops(40%) across the northern and western border into
the evening. This area has best shot for seeing any organized
strong storms. Further e and s, decided to cut the pops back to
20%. Activity looks to get going much later and kept the mention
of tstms across the northern tier into the overnight period w/the
apch of the cold front. Will leave in the enhanced wording attm
for the gusty winds and hail but again this has been scaled back
to the wnw areas. Overnight temps will reside in the 60s except
for the far w and nw areas as they will drop back into the 50s
w/the frontal passage. Kept the mention of patchy fog as well.

For Thursday, the cold front is forecast to slowly slide s and
then stall across the downeast region Thursday afternoon. Activity
is forecast to set up again later in the morning right into the
afternoon, first across northern 1/2 of the CWA and then down
across the Central Highlands and Downeast region. Atmosphere
appears to be a bit more favorable especially for the central and
downeast areas. Instability increases dramatically w/CAPE values
hitting 2000+ joules and 0-6km shear around 20+ kts. Strong
convergence along the front will allow for organized cells w/some
becoming strong or even severe. 0-3km lapse rates are forecast to
be 7.5 c/km w/mid level lapse rates hitting 6.5 c/km which is
favorable for possible severe is cells can get going. Will go
ahead and add enhanced wording for heavy rainfall and strong wind
gusts. In the stronger cells, redevelopment of storms could lead
to a flash flood potential w/heavy rainfall rates. Again, the best
potential attm looks to be across the central and downeast areas
from Millinocket and Greenville into the Bangor- Calais region.
Afternoon temps will warm well into the 80s in these areas
w/dewpoints in the 60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
A cold front is expected to stall across the outer Gulf of Maine
Friday Night. Low pressure is then expected to move northeast
along the front. Showers are expected in coastal areas from this
system. High pressure is then expected to build in from the west
Saturday with dry conditions. Dry weather is also expected Sunday
as the high pressure system moves across New England.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
High pressure will move off-shore late Sunday. A cold front is
expected to approach from the north Monday with some showers
possible in northern areas Monday and Tuesday while the south will
remain dry. Another cold front will approach the region from the
northwest Wednesday with more showers possible later Wednesday and
Thursday as the front moves through.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: VFR tonight w/some mvfr vsbys for patchy fog by early
Thursday morning. Could be seeing some MVFR by Thursday afternoon
w/showers and tstms.

SHORT TERM: MVFR/IFR conditions are possible Friday at KBGR and
KBHB while VFR conditions are expected in the north. VFR
conditions are expected all areas Sunday through Monday.

&&

.MARINE...
NEAR TERM: No headlines are expected this forecast as the cold
front stalls n of the waters. Winds for the most part will
average around 10 kts w/seas around 2 ft. Tstms are expected Thursday
afternoon into the evening.

SHORT TERM: Have used the NAM12 for winds through Saturday then
transition to the Super Blend Winds. For Waves: Will use the Near
Shore Wave Model to initialize grids through Saturday then
transition to the Wave Watch III. WWIII continues to show a high
bias with boundary conditions feeding into the near shore so have
lowered wave heights by 1 foot through the period. Expect primary
wave system Friday into Saturday to be wind wave from low pressure
passing to the east. For the remainder of the period expect longer
period incoming swell to dominate as wind speeds remain below 10
knots.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Short Term...Mignone
Long Term...Mignone
Aviation...Hewitt/Mignone
Marine...Hewitt/Mignone
Hazardous weather outlook, Jul 27, 2:54 AM EDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
254 AM EDT WED JUL 27 2016

MEZ001>006-280700-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
254 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...FAR
NORTHERN MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND WEST
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF A
COLD FRONT. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL,
MAINLY NORTH OF A BILLY-JACK DEPOT TO BRIDGEWATER LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ010-011-015>017-029>032-280700-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
254 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL DOWNEAST MAINE...EAST
CENTRAL MAINE...EASTERN MAINE...INTERIOR DOWNEAST MAINE AND NORTH
CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-280700-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
254 AM EDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 27, 6:48 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
648 PM EDT WED JUL 27 2016

MEZ001-002-272330-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
648 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

AT 647 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MADAWASKA
LAKE... OR 14 MILES EAST OF EAGLE LAKE...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
VAN BUREN...MADAWASKA LAKE...CROSS LAKE...NEW SWEDEN...CONNOR...
CASWELL...STOCKHOLM...HAMLIN...WESTMANLAND...SINCLAIR...
GUERETTE AND CYR PLANTATION.

THIS INCLUDES US HIGHWAY 1 NEAR VAN BUREN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4720 6795 4717 6794 4712 6789 4711 6789
      4710 6788 4707 6779 4697 6779 4698 6839
      4716 6841 4721 6799
TIME...MOT...LOC 2247Z 265DEG 23KT 4708 6830

HASTINGS
Special weather statement, Jul 27, 7:41 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
741 PM EDT WED JUL 27 2016

MEZ001-002-280030-
NORTHEAST AROOSTOOK-NORTHWEST AROOSTOOK-
741 PM EDT WED JUL 27 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN AROOSTOOK COUNTY...

AT 740 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VAN BUREN...
MOVING NORTHEAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CARIBOU...LIMESTONE...VAN BUREN...WOODLAND...MADAWASKA LAKE...
LORING...NEW SWEDEN...GRAND ISLE...CONNOR...PERHAM...CASWELL...
STOCKHOLM...HAMLIN...WESTMANLAND AND CYR PLANTATION.

THIS INCLUDES US HIGHWAY 1 NEAR VAN BUREN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4724 6803 4721 6799 4720 6795 4717 6794
      4712 6789 4711 6789 4707 6779 4693 6779
      4686 6817 4718 6825 4726 6806
TIME...MOT...LOC 2340Z 247DEG 26KT 4714 6808

HASTINGS

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:48 PM EDTSpecial Weather StatementCAR42 min
Jul 27, 7:41 PM EDTSpecial Weather StatementCAR49 min
Jul 27, 7:47 PM EDTSevere Thunderstorm WarningCARAroostook15 min

Nearby

Severe Thunderstorm Warnings in Maine, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.